Alert archive / South Carolina / Special Weather Statements in 2012

Special Weather Statement, NWS Columbia, SC

July 30, 2012Kershaw County, Richland County, South Carolina

NWS Columbia, SC issued this special weather statement at Jul 30, 2012, 5:49 PM EDT for Kershaw County, Richland County, South Carolina. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2012, 5:49 PM EDT (21:49 UTC)
Expired
Jul 30, 2012, 6:30 PM EDT
In force
41 min
Issued by
NWS Columbia, SC

Counties Kershaw County, SC, Richland County, SC

The radar

The Columbia radar (KCAE), 52 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2012-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1756 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2012-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1756 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
663 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

639 
WWUS82 KCAE 302149
SPSCAE

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
549 PM EDT MON JUL 30 2012

SCZ021-022-028-029-031-302230-
FAIRFIELD-KERSHAW-LEE-RICHLAND-SUMTER-
549 PM EDT MON JUL 30 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF FAIRFIELD...
KERSHAW...LEE...RICHLAND AND SUMTER COUNTIES THROUGH 630 PM EDT...

AT 545 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A  
THUNDERSTORM OUTFLOW BOUNDARY...NEAR LUGOFF...MOVING SOUTHWEST AT 30 
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
CAMDEN...DENTSVILLE...EASTOVER...LUGOFF...WOODFIELDS AND FORT
JACKSON...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 35 TO 45 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3388 8069 3424 8123 3451 8080 3449 8075
      3448 8074 3448 8072 3431 8023
TIME...MOT...LOC 2148Z 045DEG 25KT 3426 8070

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jul 30, 5:14 PM EDT, 35 minutes earlier.

Area forecast discussion, Jul 30, 5:14 PM EDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
514 PM EDT MON JUL 30 2012

.SYNOPSIS...
AN UPPER-LEVEL TROUGH WILL REMAIN OVER THE EASTERN UNITED STATES
FOR MUCH OF THE WEEK. A SERIES OF WEAK UPPER DISTURBANCES ALONG
WITH SUFFICIENT MOISTURE WILL PROMOTE SCATTERED MAINLY AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
SHOWERS AND THUNDERSTORMS WILL EXPAND IN COVERAGE NORTHWARD LATE
THIS AFTERNOON AND INTO THE EVENING AS OUTFLOW BOUNDARIES
INTERSECT OVER THE CENTRAL AND NORTHERN MIDLANDS. MODERATE
INSTABILITY MAY HELP SUPPORT SEVERE WIND GUSTS WITH A FEW OF THE
THUNDERSTORMS. WET-BULB ZERO HEIGHTS HAVE LOWERED COMPARED TO THE
PAST FEW DAYS SO HAIL MAY BE MORE OF A THREAT. CONVECTION SHOULD
DIMINISH TONIGHT WITH THE LOSS OF HEATING. EXPECT LOWS IN THE
LOWER 70S.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY/...
THE MID-LEVEL SHORTWAVE TROUGH THAT WAS OVER THE MIDWEST EARLY TODAY
SHOULD BE MOVING INTO THE FORECAST AREA TUESDAY. THE NAM AND GFS
SHOW MOISTURE BECOMING DEEP AHEAD OF THIS SYSTEM. SURFACE
CONVERGENCE SHOULD BE OCCURRING AS THE SURFACE TROUGH LINGERS IN
THE FORECAST AREA. THIS PATTERN SHOULD LEAD TO NUMEROUS SHOWERS
AND THUNDERSTORMS. LEANED TOWARD THE HIGHER POP GUIDANCE. EXPECT
AN INCREASE IN SHEAR. THE NAM SHOWED H85 WINDS INCREASING TO NEAR
30 KNOTS IN THE SOUTH PART. THE SHEAR MAY ENHANCE THE SEVERE
THUNDERSTORM THREAT ALTHOUGH CLOUDINESS AND WIDESPREAD CONVECTION
SHOULD LIMIT INSTABILITY. SLOW STORM MOVEMENT AND HIGH
PRECIPITABLE WATER SUPPORTS A FLOOD THREAT.

MOISTURE AND INSTABILITY ASSOCIATED WITH THE MID-LEVEL SHORTWAVE
TROUGH SUPPORTS THUNDERSTORMS CONTINUING TUESDAY EVENING. THE NAM AND
GFS SHOW DRYING BEHIND THE TROUGH LATER TUESDAY NIGHT WITH A
DIMINISHED THUNDERSTORM CHANCE. THE MODELS SHOWED LESS MOISTURE
WEDNESDAY...BUT LINGERING SURFACE TROUGHING AND ANOTHER MID-LEVEL
SHORTWAVE TROUGH PLUS STRONG HEATING SHOULD AGAIN SUPPORT
THUNDERSTORMS. COVERAGE SHOULD BE DIMINISHED BECAUSE OF LIMITED
MOISTURE. FORECASTED CHANCE POPS. STRONG HEATING SHOULD HELP CAUSE
MODERATE TO STRONG INSTABILITY AND A FEW SEVERE THUNDERSTORMS MAY
OCCUR.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
THE GFS AND ECMWF SHOW THE UPPER TROUGH WEAKENING DURING THE
EXTENDED PERIOD. SURFACE RIDGING APPEARS TO CONTINUE TO THE SOUTH
WITH LEE-SIDE TROUGHING IN THE FORECAST AREA. THIS PATTERN
SUPPORTS MAINLY SCATTERED DIURNAL THUNDERSTORMS WITH NEAR NORMAL
TEMPERATURES. THE GFS ENSEMBLE MEANS SUPPORT CHANCE OR SLIGHT
CHANCE POPS WITH LOWS IN THE LOWER 70S AND HIGHS IN THE LOWER TO
MIDDLE 90S.

&&

.AVIATION /21Z MONDAY THROUGH SATURDAY/...
A SURFACE TROUGH WILL CONTINUE TO PRODUCE SCATTERED SHOWERS AND
THUNDERSTORMS OVER THE NEXT SEVERAL HOURS. IFR CONDITIONS WILL BE
PRESENT AT TERMINALS WHERE THE STORMS DO OCCUR. THUNDERSTORMS ARE
NEAR ORANGEBURG SO TERMINAL MENTIONS THE POSSIBILITY OF THUNDER
FOR THE NEXT HOUR. OTHER TERMINAL CURRENTLY HAVE NO STORMS NEAR
THEM SO MENTION OF THUNDER HAS BEEN REMOVED AT AGS AND DNL WITH A
CONTINUED NO THUNDER AT CUB AND CAE.

THE LACK OF A LOW LEVEL JET WITH THE AXIS OF THE UPPER
TROUGH NEAR BY AND CLEAR TO MOSTLY CLEAR SKIES EXPECTED OVERNIGHT
WILL INCREASE THE CHANCE OF FOG TOWARD TUESDAY MORNING. IFR CONDITIONS
CAN BE EXPECTED EARLY TUESDAY MORNING AT AGS...DNL AND OGB. THE
MOST UNCERTAIN PARAMETER WILL BE WHETHER OR NOT THERE WILL BE
CLEARING SKIES WHICH WILL ENABLE THE FOG TO DEVELOP.

EXTENDED AVIATION OUTLOOK...PATCHY LATE NIGHT/EARLY MORNING
FOG...AND SCATTERED AFTERNOON AND EVENING THUNDERSTORMS THROUGH
THE PERIOD.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jul 30, 4:36 AM EDT, 13 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
436 AM EDT MON JUL 30 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-310845-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
436 AM EDT MON JUL 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL POSSIBLE. A FEW OF THE
THUNDERSTORMS MAY CONTAIN DAMAGING WINDS AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL POSSIBLE EACH
DAY. A FEW OF THE THUNDERSTORMS MAY CONTAIN DAMAGING WINDS AND
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 30, 2:33 PM EDT, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
233 PM EDT MON JUL 30 2012

GAZ077-SCZ035-301930-
BARNWELL-BURKE-
233 PM EDT MON JUL 30 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BURKE AND BARNWELL
COUNTIES THROUGH 330 PM EDT...

AT 229 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...9 MILES NORTHEAST OF WAYNESBORO...MOVING SOUTH
AT 5 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
SARDIS...WAYNESBORO AND SAVANNAH RIVER SITE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3294 8182 3298 8207 3323 8202 3323 8197
      3326 8192 3326 8188 3321 8181 3321 8178
      3322 8177 3320 8175 3326 8167 3326 8157
      3312 8158 3310 8160 3307 8159 3292 8175
TIME...MOT...LOC 1833Z 012DEG 6KT 3315 8188
Special weather statement, Jul 30, 4:30 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
430 PM EDT MON JUL 30 2012

SCZ015-016-022-302130-
CHESTERFIELD-KERSHAW-LANCASTER-
430 PM EDT MON JUL 30 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHESTERFIELD...
KERSHAW AND LANCASTER COUNTIES THROUGH 530 PM EDT...

AT 425 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR CHESTERFIELD...MOVING SOUTHWEST AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
CHESTERFIELD AND PAGELAND...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3479 7993 3443 8026 3472 8068 3482 8038
      3482 8003
TIME...MOT...LOC 2030Z 042DEG 16KT 3476 8015
Special weather statement, Jul 30, 4:49 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
449 PM EDT MON JUL 30 2012

SCZ036-038-302145-
CLARENDON-ORANGEBURG-
449 PM EDT MON JUL 30 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CLARENDON AND
ORANGEBURG COUNTIES THROUGH 545 PM EDT...

AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...9 MILES SOUTHEAST OF SUMMERTON...MOVING
SOUTHWEST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ELLOREE...HOLLY HILL AND SUMMERTON...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3350 8009 3348 8014 3345 8013 3344 8022
      3330 8025 3326 8031 3325 8044 3327 8048
      3333 8051 3330 8056 3332 8061 3348 8074
      3351 8069 3346 8062 3355 8060 3356 8054
      3354 8051 3359 8051 3369 8032 3361 8003
TIME...MOT...LOC 2049Z 025DEG 13KT 3351 8023
Local storm report, Jul 30, 5:10 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
510 PM EDT MON JUL 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     2 SE RUBY               34.72N 80.15W
07/30/2012                   CHESTERFIELD       SC   LAW ENFORCEMENT

            TREES DOWN AT THE INTERSECTION OF SC265 AND SC9. TIME
            ESTIMATED FROM RADAR.

&&

MORRISON
Special weather statement, Jul 30, 5:49 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
549 PM EDT MON JUL 30 2012

SCZ021-022-028-029-031-302230-
FAIRFIELD-KERSHAW-LEE-RICHLAND-SUMTER-
549 PM EDT MON JUL 30 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF FAIRFIELD...
KERSHAW...LEE...RICHLAND AND SUMTER COUNTIES THROUGH 630 PM EDT...

AT 545 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OUTFLOW BOUNDARY...NEAR LUGOFF...MOVING SOUTHWEST AT 30
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
CAMDEN...DENTSVILLE...EASTOVER...LUGOFF...WOODFIELDS AND FORT
JACKSON...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 35 TO 45 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3388 8069 3424 8123 3451 8080 3449 8075
      3448 8074 3448 8072 3431 8023
TIME...MOT...LOC 2148Z 045DEG 25KT 3426 8070

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 4:30 PM EDTSpecial Weather StatementCAEChesterfield60 min
Jul 30, 4:37 PM EDTAreal Flood AdvisoryCAEClarendon, Lee, Orangeburg, Sumter53 min
Jul 30, 4:38 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster52 min
Jul 30, 4:49 PM EDTSpecial Weather StatementCAEClarendon56 min
Jul 30, 5:26 PM EDTSevere Thunderstorm WarningCAEClarendon, Orangeburg49 min
Jul 30, 5:39 PM EDTAreal Flood AdvisoryCAEBamberg, Orangeburg58 min
Jul 30, 7:26 PM EDTSpecial Weather StatementCAEAiken49 min
Jul 30, 7:32 PM EDTSevere Thunderstorm WarningCAENewberry, Saluda43 min
Jul 30, 7:34 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield41 min
Jul 30, 2:33 PM EDTSpecial Weather StatementCAEBurke57 min

Nearby

Special Weather Statements in South Carolina, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.